MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER STRAIGHT; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER STRAIGHT; MISC ORTHO SURGICAL INSTR
Catalog Number 03.803.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Without a lot number the device history records review could not be completed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event as follows: it was reported that on an unknown date during a spinal surgery an opal implant holder, straight and an opal implant holder, pistol grip broke.During the operation, the surgeon flipped the cage with excessive force causing the front of the cage holder to break.It fell into the patient's body.The surgeon tried to remove the fracture tool but was not able to retrieve it; the current fracture tool remains in the patient's body.Patient outcome was unknown.It was noted the surgeon was using a large cage in a small disc space.This report is for an opal implant holder, straight.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device: opal implant holder with pistol grip (part 03.803.002, lot unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Customer quality conducted an investigation of the returned device.Investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.A portion of one of the two distal prongs has sheared off and was not returned.The break occurred just proximal to the most proximal tooth.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.The intact distal prong is torsionally twisted and bent approximately 5 degrees offset from the broken prong, which suggests excessive and off axis force contributed to the device ultimately breaking.The remainder of the shaft shows wear marks and evidence of use.Dhr review: only the shaft component of the assembly was returned and it is not etched with a lot# during manufacture.Therefore a review of the device history records was unable to be performed since the lot number was unknown.As a result, the exact age of the returned shaft component was not able to be determined.Document/specification review: implant holder assembly design drawing 03_803_001 current revision and shaft component design drawing 03_803_001_1 current revision were reviewed during this investigation.The opal implant holder (03.803.001) is a reusable instrument in the opal spacer system where it is one of two options (the other being opal implant holder with pistol grip 03.803.002) for implant insertion.In order to attach an opal spacer to the holder, the knob at the proximal end must be rotated counter-clockwise to open the jaws, after which the jaws can be seated against the implant.Finally the knob can be tightened (clockwise) to secure the implant.Insertion occurs with light impaction and, once the implant is in the correct position, the knob is rotated counter-clockwise to release the implant.No product design issues or discrepancies were observed.Dimensional inspection: the width at location of breakage could not be performed at cq because of the complex geometry and broken off fragment not returned.The thickness near location of breakage measured 3.95mm at cq (calipers) which is within specification of 4.0mm+/-0.1mm per shaft component design drawing 03_803_001_1 current revision.The shaft diameter just proximal to the broken feature measured ø4.54mm at cq (calipers) which is within specification of ø4.55mm +0.06/-0.05mm per shaft component design drawing 03_803_001_1 current revision.Risk documentation this complaint condition is adequately covered by the risk assessment.Material analysis: the design specifies the shaft to be manufactured from custom 465 material and heat treated.A material certification from the time of manufacture was not able to be reviewed during this investigation because the lot# is unknown.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.There is no indication that material properties contributed to the returned device breaking, therefore further material analysis was not performed during this investigation.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.The intact distal prong is torsionally twisted and bent approximately 5 degrees offset from the broken prong, which suggests excessive and off axis force contributed to the device ultimately breaking.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation and the complaint condition is adequately covered by the risk assessment.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Investigation flow: broken visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.A portion of one of the two distal prongs has sheared off and was not returned.The break occurred just proximal to the most proximal tooth.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.The intact distal prong is torsionally twisted and bent approximately 5 degrees offset from the broken prong, which suggests excessive and off axis force contributed to the device ultimately breaking.The remainder of the shaft shows wear marks and evidence of use.Device history record (dhr) review: only the shaft component of the assembly was returned, and it is not etched with a lot number during manufacture.Therefore, a review of the device history records was unable to be performed since the lot number is unknown.As a result, the exact age of the returned shaft component was not able to be determined.Document/specification review: implant holder assembly design drawing and shaft component design drawing were reviewed during this investigation.The opal implant holder (03.803.001) is a reusable instrument in the opal spacer system where it is one of two options (the other being opal implant holder with pistol grip 03.803.002) for implant insertion.In order to attach an opal spacer to the holder, the knob at the proximal end must be rotated counter-clockwise to open the jaws, after which the jaws can be seated against the implant.Finally, the knob can be tightened (clockwise) to secure the implant.Insertion occurs with light impaction and, once the implant is in the correct position, the knob is rotated counter-clockwise to release the implant.No product design issues or discrepancies were observed.Dimensional inspection: the width at location of breakage could not be performed at cq because of the complex geometry and broken off fragment not returned.The thickness near location of breakage measured 3.95mm at cq which is within specification of 4.0mm+/-0.1mm per shaft component design drawing.The shaft diameter just proximal to the broken feature measured ø4.54mm at cq which is within specification of ø4.55mm +0.06/-0.05mm per shaft component design drawing.Risk documentation the complaint history for the opal implant holders (03.803.001 and 03.803.002) was reviewed.Opal implant sales were utilized to calculate an occurrence rate.The risk assessment for opal addresses the hazard ¿torsion, shear and tensile force (adequate strength).Damage/breaking of instrument.¿ this complaint condition is adequately covered by the risk assessment.Material analysis: the design specifies the shaft to be manufactured from custom 465 material and heat treated per es0052 h900.A material certification from the time of manufacture was not able to be reviewed during this investigation because the lot number is unknown.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.There is no indication that material properties contributed to the returned device breaking, therefore further material analysis was not performed during this investigation.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.The intact distal prong is torsionally twisted and bent approximately 5 degrees offset from the broken prong, which suggests excessive and off axis force contributed to the device ultimately breaking.This complaint is confirmed, however, no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation and the complaint condition is adequately covered by the risk assessment.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.B5 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
During manufacturer's preliminary investigation of the returned devices it was identified that two (2) of the broken opal implant holders, straight were returned.This is report 1 of 3 for (b)(4).

Brand Name
OPAL IMPLANT HOLDER STRAIGHT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7929845
Report Number8030965-2018-56946
Device Sequence Number16622830
Product Code LXH
UDI-Device Identifier07611819940598
UDI-Public(01)07611819940598
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.803.001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer10/15/2018
11/02/2018
10/15/2018
11/13/2018
11/13/2018
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date10/29/2018
11/05/2018
11/12/2018
11/29/2018
11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;